Selective serotonin reuptake inhibitors (SSRIs) are a widely prescribed type of drug most commonly used to treat depression.
SSRIs work by increasing the brain’s production of serotonin, a naturally occurring chemical responsible for regulating mood and energy levels. SSRIs block the reabsorption, or reuptake, of serotonin into neurons, making more serotonin available.
SSRIs can have many side effects, one of which includes sexual dysfunction for some people. Post SSRI sexual dysfunction (PSSD) refers specifically to sexual dysfunction that occurs after discontinuing the use of SSRIs.
Symptoms of PSSD can include:
- Reduced genital sensation or genital anesthesia
- Erectile dysfunction
- Decreased vaginal lubrication
- Delayed orgasms, weak orgasms or inability to orgasm
- Decreased libido
- Reduced response to sexual stimuli
- Decreased or loss of nocturnal erections
- Premature ejaculation
- Reduced nipple sensitivity
- Flaccid glans during erection
It’s important to note that some people taking SSRIs may experience sexual dysfunction not related to the medication. A significant amount of people with major depressive disorder experience sexual dysfunction prior to taking SSRIs. If you experience any sexual dysfunction while taking SSRIs, consult your doctor or therapist to determine whether the medication is the cause.
What is Sexual Dysfunction?
Sexual dysfunction is a condition that prevents you from wanting or enjoying sex. Some people may lose interest in sex completely. For others, sexual dysfunction may mean difficulty achieving orgasm or maintaining arousal.
Note that a lack of interest in sex due to sexual dysfunction should not be confused with asexuality, which is a sexual orientation, not a sexual disorder.
Sexual dysfunction can manifest in many different ways but is generally classed into four overarching categories:
- Desire disorders: a lack of desire or interest in sex
- Arousal disorders: difficulty becoming aroused or maintaining arousal during sex
- Orgasm disorders: delayed or weak orgasms, or inability to orgasm
- Pain disorders: pain or discomfort during sex
Sexual dysfunction can occur at any age, although it more commonly occurs in older people due to declining health associated with aging. Outside of age, common causes of sexual dysfunction include:
- Sexual trauma
- Psychological conditions
- Heart disease or other underlying medical conditions
- Drug and alcohol use
Many people taking SSRIs experience some level of sexual dysfunction. If you experience sexual dysfunction after or while taking SRRIs, you may benefit from switching medications. Speaking with your physician about your symptoms can help you find a medication better suited for you.
SSRI With Least Sexual Side Effects
Unfortunately, a significant amount of people taking SSRIs experience sexual dysfunction. Out of any antidepressant medication, SSRIs are known to have the highest rates of sexual side effects. In fact, anywhere from 25% to 75% of people taking SSRIs can experience sexual dysfunction.
Some common SSRI medications include:
- Citalopram (Celexa)
- Escitalopram (Lexapro)
- Fluoxetine (Prozac)
- Fluvoxamine (Luvox)
- Paroxetine (Paxil)
- Sertraline (Zoloft)
- Vortioxetine (Trintellix, formerly called Brintellix)
SSRIs may make it difficult for some people to feel aroused, sustain arousal, or reach orgasm. Some people may not be able to orgasm at all due to SSRIs. These symptoms may also increase with age. But note that not everyone who takes SSRIs experiences sexual side effects.
Some people experiencing sexual dysfunction due to their SSRI medication may benefit from switching to a different SSRI. However, many people find switching to a non-SSRI medication more helpful. A few non-SSRI medications known to have lower rates of sexual side effects include:
- Bupropion (Wellbutrin)
- Mirtazapine (Remeron)
- Vilazodone (Viibryd)
- Vortioxetine (Trintellix)
If you suspect SSRI medication is causing your sexual dysfunction, notify your physician or medication management practitioner. They can recommend alternate medications for you to try.
Other SSRI Side Effects
Aside from sexual dysfunction, SSRIs are known to have many other side effects, including the following:
- Nausea, vomiting, or diarrhea
- Dry mouth
- Nervousness, agitation or restlessness
- Changes in appetite
- Weight loss or weight gain
Making sure to take medication with food can help reduce some of the side effects of SSRIs, such as nausea. You may also benefit from taking the medication at night if it will not prevent you from falling asleep.
Not everyone experiences the same symptoms from SSRIs. Some people may be intolerant to a specific type of SSRI but find success with another. Choosing and SSRI that is right for you can be tricky, as there are many pros and cons of antidepressants. Be sure to ask your doctor about the potential side effects of a specific SSRI so you can make an informed choice about which medication to take.